Alert archive / Utah / Wind Advisories in 2014

Wind Advisory 6, NWS Salt Lake City, UT

February 18, 2014

NWS Salt Lake City, UT issued this wind advisory at Feb 18, 2014, 8:13 PM MST. It took effect at Feb 19, 2014, 6:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 18, 2014, 8:13 PM MST (03:13 UTC)
In effect from
Feb 19, 2014, 6:00 AM MST
Expired
Feb 19, 2014, 4:35 AM MST
In force
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WWUS75 KSLC 190313
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
813 PM MST TUE FEB 18 2014

UTZ005-191200-
/O.NEW.KSLC.WI.Y.0006.140219T1300Z-140219T2300Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
INCLUDING THE CITIES OF...WENDOVER...SNOWVILLE
813 PM MST TUE FEB 18 2014

...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 4 PM MST WEDNESDAY.

* AFFECTED AREA...THE GREAT SALT LAKE DESERT.

* WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS OF 55 MPH.

* TIMING...DEVELOPING FROM NORTHWEST TO SOUTHEAST BETWEEN SUNRISE
  AND MID MORNING. PEAK GUSTS ARE EXPECTED MID MORNING BEFORE
  DIMINISHING DURING THE AFTERNOON.

* IMPACTS...STRONG CROSSWINDS ARE POSSIBLE ESPECIALLY ON STATE
  ROUTE 30...AND MAY REACH INTERSTATE 80 LATER IN THE MORNING.
  THESE WINDS MAY CAUSE TRAVEL DIFFICULTIES FOR HIGH PROFILE
  VEHICLES. WIND SENSITIVE OPERATIONS MAY BE AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 31
MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSS WINDS WHICH CAN
MAKE DRIVING DIFFICULT.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
1 follow-up statement
608 
WWUS75 KSLC 191135
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 AM MST WED FEB 19 2014

...COLD FRONT TO GENERATE VERY STRONG NORTHERLY WINDS ACROSS
PORTIONS OF NORTHWEST UTAH TODAY...

.A STRONG COLD FRONT WILL ENTER EXTREME NORTHWEST UTAH EARLY THIS
MORNING. THIS FRONT WILL USHER IN MUCH COLDER AIR ALONG WITH VERY
STRONG AND GUSTY NORTHERLY WINDS DURING THE MORNING AND AFTERNOON
HOURS. THE STRONGEST WINDS ARE EXPECTED ACROSS THE NORTHWEST
DESERTS BEGINNING THIS MORNING. ADDITIONAL AREAS OF STRONG NORTH
WINDS WILL DEVELOP THIS AFTERNOON BEHIND THE FRONT ACROSS
THE SOUTHERN WASATCH FRONT AND ACROSS THE WEST-CENTRAL VALLEYS
IN MILLARD AND JUAB COUNTIES.

UTZ005-191900-
/O.UPG.KSLC.WI.Y.0006.140219T1300Z-140219T2300Z/
/O.NEW.KSLC.HW.W.0002.140219T1500Z-140220T0200Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
INCLUDING THE CITIES OF...WENDOVER...SNOWVILLE
435 AM MST WED FEB 19 2014

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 7 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM
MST THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT.

* AFFECTED AREA...THE GREAT SALT LAKE DESERT.

* WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS OF 65 MPH.

* TIMING...STRONG NORTHERLY WINDS WILL DEVELOP BEHIND A COLD FRONT
  SWEEPING SOUTH THROUGH THE AREA THIS MORNING. PEAK GUSTS ARE
  EXPECTED MID-MORNING THROUGH EARLY AFTERNOON IMMEDIATELY BEHIND
  THE COLD FRONTS PASSAGE. WINDS WILL GRADUALLY DIMINISH LATER IN
  THE AFTERNOON THROUGH EARLY THIS EVENING.

* IMPACTS...VERY STRONG CROSSWINDS ARE POSSIBLE...ESPECIALLY ON
  STATE ROUTE 30 AND INTERSTATE 84 NEAR THE IDAHO BORDER. VERY
  STRONG CROSS WINDS WILL REACH INTERSTATE 80 AROUND MID-MORNING.
  THESE WINDS WILL CAUSE TRAVEL DIFFICULTIES FOR HIGH PROFILE AND
  LIGHT WEIGHT VEHICLES. WIND SENSITIVE OPERATIONS WILL BE
  AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR IS OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. VEHICLES...ESPECIALLY
HIGH PROFILE VEHICLES...CAN BE DIFFICULT TO CONTROL AT TIMES IN
HIGH WINDS. MOTORISTS SHOULD TAKE EXTRA CAUTION...ESPECIALLY WHILE
CROSSING BRIDGES...OVERPASSES AND UNSHELTERED AREAS.

&&

$$

UTZ004-015-191900-
/O.NEW.KSLC.WI.Y.0007.140219T1900Z-140220T0200Z/
SOUTHERN WASATCH FRONT-WEST CENTRAL UTAH-
INCLUDING THE CITIES OF...LEHI...PROVO...NEPHI...DELTA...FILLMORE
435 AM MST WED FEB 19 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING.

* AFFECTED AREA...THE SOUTHERN WASATCH FRONT AND THE WEST-CENTRAL
  VALLEYS OF UTAH.

* WINDS...NORTH WINDS OF 25 TO 35 MPH WITH GUSTS APPROACHING 50
  MPH.

* TIMING...THE COLD FRONT WILL REACH THE NORTHERN PORTION OF THE
  SOUTHERN WASATCH FRONT LATE IN THE MORNING...THEN SWEEP SOUTH
  INTO THE WEST-CENTRAL VALLEYS DURING THE EARLY AFTERNOON. VERY
  STRONG NORTH WINDS WILL DEVELOP IMMEDIATELY BEHIND THE FRONT AND
  PERSIST THROUGH EARLY THIS EVENING. THE STRONGEST WINDS ARE
  EXPECTED ACROSS THE NORTHERN PORTION OF UTAH COUNTY...AND OVER
  THE EXPOSED AREAS OF EXTREME SOUTHERN UTAH...JUAB AND MILLARD
  COUNTIES.

* IMPACTS...HIGH PROFILES AND LIGHT WEIGHT VEHICLES WILL
  EXPERIENCE TRAVEL DIFFICULTIES DUE TO STRONG WINDS THIS
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 31
MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSS WINDS WHICH CAN
MAKE DRIVING DIFFICULT.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 18, 4:30 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 18, 4:30 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MST TUE FEB 18 2014

.SYNOPSIS...THE MILD WESTERLY FLOW ALOFT ACROSS THE GREAT BASIN
TODAY WILL YIELD TO A STRONG COLD FRONT SCHEDULED TO REACH NORTHERN
UTAH EARLY WEDNESDAY. A MOIST AND COLDER WEST NORTHWEST FLOW WILL
REMAIN ACROSS MUCH OF UTAH THROUGH THE END OF THE WEEK.

&&

.SHORT TERM (THROUGH 00Z SATURDAY)...A NEAR ZONAL FLOW PATTERN
REMAINS IN PLACE OVER THE EASTERN GREAT BASIN THIS AFTERNOON. CLOUDS
HAVE BEEN THICKENING OVER THE AREA AHEAD OF THE NEXT STORM SYSTEM
WHICH IS CURRENTLY NEAR THE PACIFIC NORTHWEST COAST. THESE CLOUDS
SHOULD HELP MODERATE MIN TEMPERATURES TONIGHT BEFORE THE COLD FRONT
ARRIVES TOMORROW.

THE COLD FRONT IS STILL PROGGED TO ARRIVE OVER NORTHERN UTAH
TOMORROW MORNING...THEN QUICKLY SWEEP ACROSS THE SALT LAKE VALLEY
AROUND 16-17Z...BEFORE MOVING THROUGH SOUTHERN UTAH DURING THE EARLY
AFTERNOON. PRECIPITATION WILL FILL IN BEHIND THE FRONT AND MAY BE
INTENSE AT TIMES AS SOME OF THIS WILL BE CONVECTIVE IN NATURE. THIS
PRECIPITATION MAY BEGIN BRIEFLY AS A RAIN-SNOW MIX...BUT SNOW LEVELS
SHOULD QUICKLY LOWER ACROSS NORTHERN UTAH DUE TO BOTH PRECIPITATION
INTENSITY AND THE COLD AIRMASS BEHIND THE FRONT. THIS COULD LEAD TO
SOME QUICK ACCUMULATIONS...BUT THE SHORT DURATION OF THE FRONTAL
BAND OWING TO THE FAST-MOVING TROUGH WILL KEEP ACCUMULATIONS LIGHT
IN THE VALLEYS. MOUNTAINS WILL SEE HIGHER SNOW RATIOS AND ALONG WITH
SOME OROGRAPHIC COMPONENT...MORE SIGNIFICANT ACCUMULATIONS WILL BE
POSSIBLE. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE
MOUNTAINS OF NORTHERN UTAH.

WIDESPREAD PRECIPITATION WILL SPREAD FROM NORTHERN UTAH INTO CENTRAL
UTAH BY EARLY AFTERNOON WITH MINOR ACCUMULATION EXPECTED.
PRECIPITATION IN GENERAL WILL BE OF RELATIVELY SHORT DURATION ACROSS
MOST OF THE FORECAST AREA AND QUICKLY WIND DOWN BEHIND THE
FRONT...LEAVING SOME CONVECTIVE SHOWERS IN PLACE THROUGH THE
AFTERNOON. THERE IS A CHANCE FOR A FEW SHOWERS TO CONTINUE OFF THE
GREAT SALT LAKE DURING THE EVENING HOURS.

POSTFRONTAL WINDS WILL BE OF SOME CONCERN ACROSS FAVORED DOWNSLOPE
AREAS SUCH AS THE NORTHWEST DESERTS AND THE EASTERN VALLEYS. SOME OF
THIS COULD REACH ADVISORY CRITERIA...BUT WITH MOST OF THIS EXPECTED
TOMORROW AFTERNOON AND EVENING...WILL HOLD OFF AND LET NEXT COUPLE
OF SHIFTS TAKE A CLOSER LOOK.

AS THE TROUGH EXITS THE AREA...STRENGTHENING WARM ADVECTION IS
EXPECTED TO BRING SOME LIGHT PRECIPITATION TO THE NORTH LATE
WEDNESDAY NIGHT THROUGH THURSDAY. AFTER THAT...THE GRAZING SYSTEM
FOR FRIDAY LOOKS INCREASINGLY WEAKER ON SUCCESSIVE MODEL RUNS. STILL
KEEPING SOME LIKELY POPS FOR THURSDAY NIGHT INTO FRIDAY MORNING IN
THE NORTHERN WASATCH...BUT IF MODEL TRENDS HOLD...THIS STORM MAY END
UP RESULTING IN LITTLE OR NO IMPACT TO THE AREA.

&&

.LONG TERM (AFTER 00Z SATURDAY)...WARM ADVECTION RETURNS OVER
NORTHERN UTAH AS WEAK WAVE GRAZES THE FAR NORTHERN PORTION OF THE
STATE FRIDAY NIGHT INTO SATURDAY MORNING.  WITH MODEST LIFT
CONTINUING ACROSS FAR NORTHERN UTAH...WILL CONTINUE WITH CHANCE POPS
FOR THE NRN MOUNTAINS AND SLIGHT CHANCE POPS FOR THE FAR NRN VALLEYS
FRI NIGHT.

BEHIND THIS FEATURE AN UPPER LEVEL RIDGE BEGINS TO SHARPEN OVER THE
WEST LATE THIS WEEKEND INTO EARLY NEXT WEEK.  THE ECMWF IS MORE
AGGRESSIVE WITH THE RIDGE...BOTH IN AMPLITUDE AND TIMING...THAN THE
GFS.  THE RIDGE IN THE OPERATIONAL GFS IS SHALLOW COMPARED TO THE
MAJORITY OF THE GEFS MEMBERS WHICH GENERALLY LOOK MORE LIKE THE
ECMWF.  BASED ON THE ECMWF AND GFS ENSEMBLES HAVE LEANED MORE TOWARD
THE ECMWF.  THIS DRIVES THE WEAK SYSTEMS OVER THE TOP OF THE RIDGE
FURTHER NORTH AND WOULD REDUCE THE CHANCE OF PRECIP ACROSS THE FAR
NORTHERN UTAH MOUNTAINS LATE THIS WEEKEND INTO EARLY NEXT WEEK.

TEMPERATURES WILL SLOWLY WARM THROUGH THE PERIOD ALTHOUGH THE GFS
TENDS TO HOLD MID LEVEL TEMPERATURES STEADY THROUGH THE EARLY
PORTION OF NEXT WEEK.  THE MORE AMPLIFIED ECMWF BRINGS TEMPERATURES
UP A BIT MORE AND HAVE NUDGED IN THIS DIRECTION. MAY NEED TO GET
MORE AGGRESSIVE WITH THE WARMUP EARLY NEXT WEEK IF THE GFS COMES
AROUND TO THE ECMWF SOLUTION IN SUBSEQUENT RUNS.  AS IT STANDS
NOW...NEAR NORMAL TEMPERATURES ON SATURDAY WILL INCREASE TO WELL
ABOVE NORMAL TEMPERATURES BY TUESDAY.

&&

.AVIATION...WINDS AT THE SLC TERMINAL WILL REMAIN OUT OF THE
NORTHWEST INTO THE EARLY EVENING. WINDS ARE EXPECTED TO SWITCH BACK
TO THE SOUTHEAST BETWEEN 0200-0400 UTC. VFR CONDITIONS WILL PREVAIL
THROUGH THE EARLY PORTION OF THE OVERNIGHT HOURS WITH SLOWLY
LOWERING CEILINGS. CEILINGS ARE EXPECTED TO DROP TO 6000 FT AGL...OR
BELOW...BETWEEN 0900-1200 UTC. THERE IS A 30 PERCENT CHANCE THAT
CEILINGS COULD DROP TO 6000 FT BEFORE 0900 UTC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM 6 AM TO 10 PM MST WEDNESDAY FOR
     UTZ007>009.
WY...NONE.
&&

CHENG/GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 18, 5:39 AM MST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
539 AM MST TUE FEB 18 2014

UTZ001>016-019>021-517-518-WYZ021-191300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
539 AM MST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT MOVING SLOWLY SOUTH THROUGH NORTHERN UTAH WILL
PRODUCE COOLER..THOUGH STILL ABOVE NORMAL TEMPERATURES TODAY.
AREAS SOUTH OF THE FRONT WILL REMAIN UNSEASONABLY WARM THIS
AFTERNOON.

A SIGNIFICANTLY STRONGER COLD FRONT WILL REACH NORTHWEST UTAH LATE
TONIGHT. INCREASING SOUTHERLY WINDS AHEAD OF THE FRONT WILL
MAINTAIN MILD TEMPERATURES TONIGHT. SHOWERS WILL DEVELOP ALONG AND
AHEAD OF THE FRONT...WITH SNOW AT THE HIGHER ELEVATIONS. HEAVY
SNOW SHOWERS COULD DEVELOP NEAR THE IDAHO BORDER LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STRONG COLD FRONT WILL SWEEP SOUTH ACROSS UTAH WEDNESDAY.
DRAMATICALLY COLDER TEMPERATURES AND STRONG NORTHERLY WINDS WILL
FOLLOW THE COLD FRONT...WITH WINDY AND WARM CONDITIONS AHEAD OF
THE FRONT ACROSS EXTREME SOUTHERN UTAH.

ANY RAIN ALONG AND AHEAD OF THE COLD FRONT WILL TURN QUICKLY TO
SNOW...WITH PERIODS OF HEAVY SNOW FOR TWO OR THREE HOURS BEHIND
THE FRONTAL PASSAGE. SEVERAL INCHES OF SNOW IS EXPECTED ACROSS THE
HIGHER TERRAIN OF NORTHERN AND CENTRAL UTAH THROUGH WEDNESDAY
EVENING. THE ADJACENT NORTHERN VALLEYS WILL ALSO RECEIVE
ACCUMULATING SNOWS...WITH SIGNIFICANT TRAVEL IMPACTS POSSIBLE
LATE WEDNESDAY MORNING THROUGH EARLY WEDNESDAY EVENING ALONG THE
URBAN CORRIDOR...THE CACHE VALLEY AND THE NORTHERN MOUNTAIN
VALLEYS.

A CONTINUE COLD AND MOIST WEST NORTHWEST FLOW COULD BRING ONE OR
TWO MORE WEATHER DISTURBANCES TO NORTHERN PORTION OF THE OUTLOOK
AREA THROUGH SATURDAY. ANY SIGNIFICANT SNOWFALL WILL REMAIN
CONFINED TO THE NORTHERN MOUNTAINS AND FAR NORTHERN VALLEY.
TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL ACROSS THE
NORTHERN HALF OF THE STATE THROUGH THE WEEKEND...WITH A MODEST
WARMING TREND ACROSS SOUTHERN UTAH.

AN INCREASING WARM AND STABLE NORTHWEST FLOW ALOFT WILL DEVELOP
EARLY NEXT WEEK AS HIGH PRESSURE ALOFT STRENGTHENS ALONG OVER THE
WEST COAST STATES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 4:35 AM MSTHigh Wind WarningSLC11 hr
Feb 19, 4:35 AM MSTWind AdvisorySLC17 hr

Nearby

Wind Advisories in Utah, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.